UMMS Affiliation

Department of Medicine, Division of Cardiovascular Medicine

Date

9-24-2015

Document Type

Article

Disciplines

Cardiology | Cardiovascular Diseases | Musculoskeletal Diseases | Rheumatology

Abstract

INTRODUCTION: Sinus bradycardia has been reported after administration of pulse dose steroids, although most cases have occurred in children and are asymptomatic. We report a case of acute symptomatic sinus bradycardia due to pulse dose steroids in a woman with multiple sclerosis. Interestingly, this patient also suffered from inappropriate sinus tachycardia due to autonomic involvement of multiple sclerosis.

CASE PRESENTATION: A 48-year-old Caucasian woman with multiple sclerosis and chronic palpitations due to inappropriate sinus tachycardia was prescribed a 5-day course of intravenous methylprednisolone for treatment of an acute flare. Immediately following the fourth dose of intravenous methylprednisolone, she developed dyspnea, chest heaviness, and lightheadedness. She was referred to the emergency department where an electrocardiogram showed marked sinus bradycardia (40 beats per minute). Initial laboratory test results, including a complete blood count, basic metabolic profile and cardiac biomarkers, were normal. She was admitted for observation on telemetry monitoring. Her heart rate gradually increased and her symptoms resolved. Her outpatient dose of atenolol, taken for symptomatic inappropriate sinus tachycardia, was resumed.

CONCLUSIONS: Our patient's acute symptoms were attributed to symptomatic sinus bradycardia due to pulse dose steroid treatment. Although several theories have been suggested to explain this phenomenon, the exact mechanism still remains unknown. It does not warrant any specific treatment, as it is a self-limiting side effect that resolves after discontinuing steroid infusion. Young patients who are free of any active cardiac conditions can safely be administered pulse dose steroids without monitoring. However, older patients with active cardiac conditions should have heart rate and blood pressure monitoring during infusion. Our patient also suffered from inappropriate sinus tachycardia, a manifestation of autonomic involvement of multiple sclerosis that has not been previously described. This case has implications for the pathogenesis and treatment of dysautonomia in patients with multiple sclerosis.

Rights and Permissions

Citation: J Med Case Rep. 2015 Sep 24;9(1):216. doi: 10.1186/s13256-015-0701-x. Link to article on publisher's site

DOI of Published Version

10.1186/s13256-015-0701-x

Comments

© 2015 Kundu and Fitzgibbons.

Open AccessThis article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated.

Related Resources

Link to Article in PubMed

Journal Title

Journal of medical case reports

PubMed ID

26400725

Creative Commons License

Creative Commons Attribution 4.0 License
This work is licensed under a Creative Commons Attribution 4.0 License.

Share

COinS
 
 

To view the content in your browser, please download Adobe Reader or, alternately,
you may Download the file to your hard drive.

NOTE: The latest versions of Adobe Reader do not support viewing PDF files within Firefox on Mac OS and if you are using a modern (Intel) Mac, there is no official plugin for viewing PDF files within the browser window.